Continuous spotting with IUD
9 May, 2018
I am on the IUD after receiving the Psak to choose this instead of nuva ring etc because of side effects I had with hormones.
However I keep spotting, and the constant making of hafsakos and bedika the next day never allows me to get clean. It is starting to get upsetting. Is there any herbal remedy or anything that can help?
We are sorry to hear of your difficulties in getting through the clean days.
Unfortunately, spotting is common during the first few months with the IUD. We hope that the situation will improve as your body adjusts.
There is halachic dispute as to whether the IUD insertion procedure renders a woman niddah. We follow the position that it does not. Spotting following insertion may or may not make a woman niddah, depending on when it was found and on the usual laws of stains. Please see our article on IUD Insertion and Removal for more details. If you are considering yourself niddah only because of spotting, please review the relevant halachot and get back to us or a local halachic authority if necessary.
If you are indeed niddah, you may reduce your bedikot to the hefsek taharah (skipping the moch dachuk), one bedikah on day one of the shivah neki'im, one on day seven, and one on an intermediate day. Any stains that are not clearly red should be shown to a halachic authority for evaluation; be sure to mention that you are having difficulty getting to mikveh because of the IUD.
Please also review our articles on Stains and Toilet Paper, since not every stain will invalidate the clean days or, when you have been to mikveh, make you niddah.
You may want to contact your physician for ideas about reducing bleeding, including possibly taking ibuprofen or bioflavanoids (1000mg, thrice a day). Our free Jewish Women's Health App or website may help facilitate communication with your doctor. We can't suggest any specific herbal remedies, but you may find it helpful to consult with a qualified practitioner of herbal medicine. Remember that your physician needs to know about any herbs that you are taking, and a herbal specialist needs to know about any medications.
Please feel free to get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.